Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS San Diego, CA

January 8, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jan 8, 2005, 5:47 PM PST for San Bernardino County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2005, 5:47 PM PST (01:47 UTC)
Expired
Jan 8, 2005, 11:45 PM PST
In force
6 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 55 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 090153
FFWSGX
CAC071-090745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
547 PM PST SAT JAN 8 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...UPLAND...SAN
  BERNARDINO...RIALTO...RANCHO CUCAMONGA...HIGHLAND...FONTANA

* UNTIL 1145 PM PST

* AT 539 PM PST...NATIONAL WEATHER SERVICE DOPPLER 
  RADAR INDICATED FLASH FLOODING FROM PERSISTENT HEAVY RAIN NORTH 
  OF RANCHO CUCAMONGA AND SAN BERNARDINO. THE HEAVY RAIN IS 
  EXPECTED TO CONTINUE FOR SEVERAL HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  CAJON SUMMIT...MUSCOY...WATERMAN CANYON...LAKE                  
  ARROWHEAD... CRESTLINE AND RUNNING SPRINGS. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS RAIN. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3440 11763 3425 11763 3411 11767 3405 11696
      3405 11670 3435 11688

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:30 PM PST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 8, 2:30 PM PST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SAT JAN 8 2005

.SYNOPSIS...STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS THROUGH
TUESDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND
MUD SLIDES. LOCAL STRONG WINDS WILL OCCUR AT TIMES...MAINLY IN THE
MOUNTAINS AND UPPER DESERTS. DRY WEATHER AND WARMER DAYS ARE
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED FORECAST.

.SHORT TERM...SHOWERS...LOCALLY HEAVY...TODAY WITH A PLUME OF
SUBTROPICAL MOISTURE MOVING INTO THE AREAS FROM THE WSW. NO 12Z
NKX SOUNDING DUE TO EQUIPMENT PROBLEMS. HOWEVER...THE PREVIOUS RUN
HAD A VERY DEEP MOIST LAYER IN STRONG SW FLOW. ONSHORE GRADIENTS
WITH ABOUT 6 MB SAN-TPH.

DEEP MOISTURE IN STRONG SW FLOW WITH A TROPICAL CONNECTION WILL
CONTINUE THROUGH TUE. THE SPEED OF THE FLOW IS GIVING THE MODELS A
BIT OF TROUBLE WITH THE MASS FIELDS SO THEY WILL HAVE A TOUGH TIME
PINPOINTING THE EXACT TIME AND PLACE OF HEAVIEST PRECIP. RADAR AND
SATELLITE WILL BE THE BEST TOOLS FOR THE VERY SHORT TERM. THE SNOW
LEVEL WILL REMAIN WELL ABOVE 7000 FT...WHERE THERE WILL BE HEAVY
SNOW...TODAY AND MONDAY. THE LARGE AREA OF MOISTURE MOVING IN TODAY
WILL CONTINUE INTO TONIGHT WITH PERIODS OF HEAVY PRECIP. THERE COULD
BE A BRIEF DECREASE IN PRECIP RATES MON. THE UPPER LOW OFF THE PAC
NW COAST FINALLY STARTS TO KICK INLAND TUE. THIS COULD CAUSE AN
INCREASE IN RAINFALL RATES AGAIN WITH THE SNOW LEVEL LOWERING TO
AROUND 5000 FT. GUSTY WINDS TO NEAR ADVISORY STRENGTH AT TIMES IN
THE HIGHER MOUNTAINS AND UPPER DESERTS THROUGH TUE. THE PRECIP
SHOULD CONTINUE INTO TUE NIGHT. DRIER NNW FLOW DEVELOPS WED. HIGH
ASTRONOMICAL TIDES COULD CAUSE MINOR TIDAL OVERFLOW IN THE MORNINGS.

.LONG TERM...RIDGING NEAR THE W COAST WITH OFFSHORE FLOW DURING THE
END OF THIS WEEK INTO EARLY NEXT WEEK FOR DRY WEATHER AND WARMER
DAYS. A WEAK UPPER LOW UNDERCUTTING THE RIDGE COULD BRING INCREASING
HI CLOUDS AND A LITTLE COOLING SUN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 9 AM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS ABOVE 7000 FT...SEE LAXWSWSGX.

FLOOD WARNING FOR THE SAN DIEGO RIVER MONDAY...SEE LAXFLWSGX.

WIND ADVISORY FOR HIGHER MOUNTAINS AND UPPER DESERT UNTIL 330 AM
MONDAY...LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT...SEE LAXRVSSGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 8, 6:00 AM PST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT JAN 8 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-091400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO TUESDAY. THE HEAVIEST
RAIN WILL BE SATURDAY AFTERNOON AND EVENING AND AGAIN LATE SUNDAY
INTO MONDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING
AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES THROUGH
SUNDAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL
FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...

.DAY ONE... TODAY THROUGH TONIGHT.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING UNTIL 11 AM...
SEE LAXFLSSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

WINTER STORM WARNING THROUGH 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...
SEE LAXFFASGX.

COASTAL FLOOD WARNING AND HIGH SURF ADVISORY INTO SUNDAY MORNING...
SEE LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXCWFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

SUNDAY THROUGH TUESDAY.

OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 11:45 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 9, 6:00 AM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 9, 10:02 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego6 hr
Jan 9, 2:50 PM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.